Idaho, 2010Flash Flood and Damaging Wind in Idaho, August 5, 2010
August 5, 2010 · NWS BOI · 2 events in 2 counties and zones
An area of strong thunderstorms developed over the West Central Mountains of Idaho and downed trees along an approximately 50 mile path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong thunderstorms developed over the West Central Mountains of Idaho and downed trees along an approximately 50 mile path.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 5, 1:49 PM MST, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 5, 1:49 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
249 PM MDT THU AUG 5 2010
.SHORT TERM...TONIGHT THROUGH SATURDAY...AN ACTIVE NEXT COUPLE OF
DAYS AS CONVECTION INCREASES OVER THE FORECAST AREA. SHOWERS AND
THUNDERSTORMS TO THE EAST ASSOCIATED WITH THE MONSOON TAP MOVING
NORTHWARD AND STORMS TO THE WEST IN OREGON WHICH ARE EXPECTED TO
DEVELOP ALONG THE UPPER TROUGH AXIS DRIFTING EAST FROM THE PACNW.
THUNDERSTORMS WILL BE A MIXTURE OF WET AND DRY WITH THE INITIAL PUSH
AS DRY THEN MOISTENING UP AS TIME GOES ON AND HIGHER PWAT ADVECTS
OVER THE AREA. EXPECTING ANOTHER HOT DAY FRIDAY BUT A LIMITING
FACTOR WILL BE CONVECTIVE CLOUD DEBRIS LEFT OVER FROM TONIGHTS
CONVECTION AND A SLIGHT EAST MOVEMENT TO THE THERMAL TROUGH AXIS
INTO CENTRAL AND EASTERN IDAHO. IF ANYTHING...FRIDAY COULD BE A MORE
ACTIVE DAY THAN MODELS SUGGEST WITH BOTH THE INBOUND UPPER TROUGH
FROM THE WEST ACTING ON THE HIGHER PWAT VALUES AND INSTABILITY TO
OUR EAST. SATURDAY FEATURES A SLIGHTLY COOLER DAY AS HEIGHT AND
THICKNESS FIELDS DROP IN THE BROAD TROUGH PATTERN AND LEFT OVER
CLOUDS FROM PREVIOUS CONVECTION. A LIGHT DIURNAL WIND REGIME WILL
PREVAIL THROUGH THE SHORT TERM OUTSIDE OF THUNDERSTORM ACTIVITY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS CONTINUE TO
SHOW GOOD CONTINUITY...AND SOLUTIONS AGREE WELL THROUGH 12Z TUESDAY.
LONGWAVE RIDGES ARE ANCHORED OVER THE SOUTHERN U.S. AND THE EASTERN
PACIFIC NEAR 45N 145W...SEPARATED BY A TROUGH CENTERED NEAR THE WEST
COAST. A SURFACE THERMAL TROUGH REMAINS IN PLACE CENTERED NEAR THE
NEVADA/IDAHO/OREGON BORDERS. AFTER 12Z TUESDAY GFS ENSEMBLE SPREAD
INCREASES SIGNIFICANTLY...WITH MORE THAN HALF THE MEMBERS BRINGING A
SHALLOW TROUGH INLAND OVER THE NORTHERN ROCKIES...AND THE REST
HOLDING AN UPPER LEVEL TROUGH OFF THE CALIFORNIA COAST. THE ECMWF
AND GFS OPERATIONAL MODELS BOTH HAVE THESE FEATURES AT NEARLY THE
SAME POSITIONS. REGARDLESS OF DIFFERENCES IN DETAILS...THE OVERALL
PATTERN WOULD TEND TO KEEP MONSOON MOISTURE SOUTH AND EAST OF OUR
AREA...WITH ONLY SLIGHT CHANCES OF PRECIPITATION EACH DAY...
SUPPORTED MAINLY BY COOLING ALOFT AND LIMITED PACIFIC MOISTURE. THE
BEST CHANCES WILL BE OVER OUR NORTHERN MOUNTAINS. THICKNESSES STAY
HIGH ENOUGH TO KEEP TEMPERATURES SLIGHTLY ABOVE NORMAL.
&&
.AVIATION...VFR. EXPECT SCATTERED THUNDERSTORMS UNTIL ABOUT 06Z OVER
THE MOUNTAINS FROM EAST OF KMYL SOUTH TO SOUTHERN TWIN FALLS COUNTY.
ALSO...ISOLATED THUNDERSTORMS WILL FORM BY 00Z OVER THE OWYHEE
MOUNTAINS AND ALONG THE NEVADA BORDER...DISSIPATING BY 06Z.
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND...MAINLY AFTERNOONS
AND EVENINGS...WITH THE BEST CHANCE FRIDAY AFTERNOON THROUGH
SATURDAY EVENING. SURFACE WINDS WILL BE LIGHT EXCEPT GUSTS OVER 40
KTS NEAR THUNDERSTORMS. WINDS ALOFT WILL BE LIGHT SOUTHWEST.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 9PM TONIGHT FOR IDAHO FIRE
ZONES 404-408-418 AND 419.
RED FLAG WARNING FROM NOON SATURDAY THROUGH MIDNIGHT FOR
IDAHO FIRE ZONE 403.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...GS
LONG TERM....JT/LH
AVIATION.....JTHazardous weather outlook, Aug 5, 5:06 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
606 AM MDT THU AUG 5 2010
IDZ012-014-015-029-033-ORZ061-063-064-061215-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-OWYHEE MOUNTAINS-UPPER WEISER RIVER-
HARNEY COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
606 AM MDT THU AUG 5 2010 /506 AM PDT THU AUG 5 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON.
STORMS WILL HAVE POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IDZ011-013-016-028-030-ORZ062-061215-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-SOUTHERN TWIN FALLS COUNTY-BAKER COUNTY-
606 AM MDT THU AUG 5 2010 /506 AM PDT THU AUG 5 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND NORTHEAST
OREGON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. STRONGER
STORMS MAY PRODUCE GUSTY OUTFLOW WINDS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED THUNDERSTORMS REDEVELOP FRIDAY AFTERNOON WITH THE
POTENTIAL TO PRODUCE GUSTY OUTFLOW WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 5, 2:10 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
310 PM MDT THU AUG 5 2010
IDZ016-030-052215-
GOODING ID-JEROME ID-TWIN FALLS ID-
310 PM MDT THU AUG 5 2010
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN GOODING COUNTY IN SOUTH CENTRAL IDAHO...
JEROME COUNTY IN SOUTH CENTRAL IDAHO...
AND EASTERN TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...
UNTIL 415 PM MDT.
AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS DEVELOPING ALONG AND EAST OF US HIGHWAY
93....MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
ROCK CREEK AROUND 345 PM MDT...
KIMBERLY AROUND 400 PM MDT...
HANSEN AROUND 405 PM MDT...
MURTAUGH AROUND 410 PM MDT...
HAZELTON...EDEN AND MILNER DAM AROUND 415 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4250 11405 4240 11406 4239 11426 4221 11426
4216 11433 4220 11476 4295 11464 4294 11457
4286 11456 4285 11436 4281 11432 4281 11404
4278 11402 4276 11392 4253 11392
TIME...MOT...LOC 2109Z 212DEG 15KT 4228 11437
JS/BBFlash Flood, Twin Falls
- When
- August 5, 2:55 PM MST to 3:45 PM MST
- Where
- Twin Falls County, Twin Falls to 1 mi ESE of Twin Falls
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.570, -114.470
Trained spotters reported heavy rain and street flooding in downtown Twin Falls.
Thunderstorm Wind, Valley
- When
- August 5, 6:05 PM MST to 6:30 PM MST
- Where
- Valley County, 9.13 mi ESE of Alpha to 17.22 mi ESE of Alpha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 44.350, -115.820
Boise Forest Service Dispatch reported wind damage near Deadwood Reservoir including downed trees and power lines at Silver Creek Campground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Michigan, August 5, 20104 deaths · 2 events
- Damaging Winds in Kentucky, August 5, 20101 death · $161,000 · 60 kt wind · 25 events
- Flooding and Damaging Winds in Massachusetts, August 5, 20101 death · $25,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in Kentucky, August 5, 20101 death · 1 injured · 60 kt wind · 8 events
- Heat in Florida, August 5, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Virginia, August 5, 2010$81,000 · 60 kt wind · 79 events
- Hail and Damaging Winds in Virginia, August 5, 20105 injured · $67,000 · 1 in hail · 42 events
- Hail and Damaging Winds in Virginia, August 5, 20102 injured · $160,000 · 1.25 in hail · 39 events
- Flash Flooding and Hail in Arkansas, August 5 to 8, 2010$547,000 · 1.75 in hail · 28 events
- Hail and Damaging Winds in Tennessee, August 5, 2010$345,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, August 5, 2010$218,000 · 55 kt wind · 31 events
- Damaging Winds and Strong Wind in Tennessee, August 5, 2010$232,000 · 60 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258206, 258207.